Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Tampa Bay, FL

September 14, 2013Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 14, 2013, 6:09 PM EDT for Highlands County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2013, 6:09 PM EDT (22:09 UTC)
Expired
Sep 14, 2013, 7:00 PM EDT
In force
51 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:25 PM EDTHAIL 1.75Sebring, FLHIGHLANDS COUNTY 911 RELAYED A REPORT OF HAIL BETWEEN THE SIZE OF DIMES AND GOLF BALLS FROM FIRE FIGHTERS IN SEBRING AROUND 625 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS52 KTBW 142209
SVRTBW
FLC055-142300-
/O.NEW.KTBW.SV.W.0049.130914T2209Z-130914T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
609 PM EDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HIGHLANDS COUNTY IN SOUTH CENTRAL FLORIDA...

* UNTIL 700 PM EDT.

* AT 604 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEBRING REGIONAL AIRPORT...OR NEAR SEBRING. THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVON
  PARK AIR FORCE RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
      2744 8115 2733 8143 2751 8151 2765 8136
      2764 8114 2760 8114
TIME...MOT...LOC 2209Z 231DEG 1KT 2750 8137

$$


RAG
3 follow-up statements
272 
WWUS52 KTBW 142225
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
625 PM EDT SAT SEP 14 2013

FLC055-142300-
/O.CON.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
625 PM EDT SAT SEP 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN HIGHLANDS COUNTY...

AT 618 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SEBRING
REGIONAL AIRPORT...OR NEAR SEBRING. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
      2744 8115 2733 8143 2751 8151 2765 8136
      2764 8114 2760 8114
TIME...MOT...LOC 2225Z 231DEG 1KT 2747 8138

$$


RAG
222 
WWUS52 KTBW 142236
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
636 PM EDT SAT SEP 14 2013

FLC055-142300-
/O.CON.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
636 PM EDT SAT SEP 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN HIGHLANDS COUNTY...

AT 634 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPRING
LAKE...OR NEAR SEBRING. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...UP TO THE SIZE OF GOLF BALLS...HAS BEEN REPORTED IN THE 
SEBRING AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
      2744 8115 2733 8143 2751 8151 2765 8136
      2764 8114 2760 8114
TIME...MOT...LOC 2236Z 231DEG 1KT 2744 8139

$$
538 
WWUS52 KTBW 142252
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
652 PM EDT SAT SEP 14 2013

FLC055-142302-
/O.EXP.KTBW.SV.W.0049.000000T0000Z-130914T2300Z/
HIGHLANDS FL-
652 PM EDT SAT SEP 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HIGHLANDS COUNTY WILL
EXPIRE AT 700 PM EDT...

THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER...
  LAKE JOSEPHINE.
  SPRING LAKE.

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2753 8120 2749 8120 2748 8117 2745 8114
      2744 8115 2733 8143 2751 8151 2765 8136
      2764 8114 2760 8114
TIME...MOT...LOC 2252Z 231DEG 1KT 2744 8139

$$


RAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:42 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 14, 2:42 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
242 PM EDT SAT SEP 14 2013

.SHORT TERM (TONIGHT - MONDAY)...DEEP UPPER-LEVEL TROUGH OVER THE
EASTERN U.S. IS SUPPORTING A WEAK SURFACE FRONTAL BOUNDARY NEAR THE
GEORGIA/FLORIDA BORDER. MOST OF THE UPPER-LEVEL TROUGH WILL LIFT OUT
TO THE NORTHEAST TONIGHT AND SUNDAY WITH THE SURFACE BOUNDARY
DISSIPATING WITH THE LOSS OF SUPPORT. A STRONG SURFACE HIGH CENTER
DROPPING INTO THE MID-ATLANTIC STATES WILL BRIDGE ACROSS THE
DECAYING BOUNDARY SATURDAY NIGHT RESULTING IN A RETURN TO MORE
ROBUST EASTERLY FLOW FOR SUNDAY AND MONDAY.

SO FOR THE REST OF THIS AFTERNOON...DEEPER WESTERLY FLOW ALONG WITH
GOOD SEA BREEZE PENETRATION SHOULD KEEP BEST RAIN CHANCES OVER THE
INTERIOR WITH LINGERING EVENING STORMS POSSIBLE FROM POLK COUNTY
SOUTH THROUGH CHARLOTTE AND LEE. EXPECT MOST ACTIVITY TO BE GONE BY
MIDNIGHT.

SUNDAY IS A BIT OF A TRANSITION DAY BUT SURFACE FLOW WILL BE
DECISIVELY EASTERLY WITH A SOUTHEASTERLY STEERING FLOW ABOVE.
PRECIPITABLE WATERS WILL REMAIN HIGH...IN THE 1.8 TO 2 INCH RANGE...
SO DO EXPECT GOOD PRECIPITATION COVERAGE...ESPECIALLY SOUTH OF TAMPA
BAY WHERE MOISTURE IS GREATER. THE MODERATE EASTERLY FLOW SHOULD
ALLOW FOR A WEAK SEA BREEZE RIGHT ALONG THE COAST WHICH COULD
ENHANCE THUNDERSTORMS AS THEY MOVE OFFSHORE IN THE EVENING.

THE PRESSURE GRADIENT WILL TIGHTEN UP ON MONDAY AND ANY SEA BREEZES
WOULD BE PINNED RIGHT AT THE COAST OR EVEN STAY A BIT OFFSHORE.
MOISTURE WILL REMAIN HIGH SO LOOK FOR ANOTHER DAY OF ACTIVE STORMS
ON THE WEST COAST.

ONE THING OF NOTE IS THAT MID-LEVEL TEMPERATURES ARE FORECAST TO
COOL A COUPLE OF DEGREES FOR SUNDAY AND MONDAY. WOULD NOT BE
SURPRISED TO SEE A FEW STRONG STORMS EACH AFTERNOON WITH SMALL HAIL
AND GUSTY WINDS.

.LONG TERM (MONDAY NIGHT-FRIDAY)...
UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST U.S. AT
THE START OF THE LONG TERM PERIOD. SURFACE HIGH PRESSURE NORTH
OF THE REGION WILL BUILD SOUTH INTO THE AREA AS WELL...KEEPING
GENERALLY EASTERLY WINDS IN PLACE THROUGH THE WEEK.
OVERALL...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FORM EACH
AFTERNOON WITH SLIGHTLY HIGHER CONFIDENCE IN HIGHER POPS FOR
TUESDAY AND WEDNESDAY WITH MODELS GENERALLY SHOWING DEEPER
MOISTURE OVER THE AREA. TEMPERATURES THROUGH THE PERIOD WILL
REMAIN AROUND CLIMATOLOGICAL NORMALS.

&&

.AVIATION...
SCT-BKN CUMULUS FIELD HAS DEVELOPED WITH A WELL-DEFINED SEA-BREEZE
MOVING INLAND. THIS SEA-BREEZE WILL MAKE THE WIND FORECAST RATHER
VARIABLE FOR MANY OF THE TAF SITES THROUGH THE AFTERNOON. WIDELY SCT
STORMS WILL ALSO BEGIN DEVELOPING BY MID AFTERNOON AND HAVE INCLUDED
VCTS FOR ALL TERMINALS WITH THE EXCEPTION OF KSRQ WHERE THE
SEA-BREEZE HAS ALREADY PASSED INLAND. WINDS AND ISOLATED STORMS WILL
DIMINISH SHORTLY AFTER SUNSET WITH GENERAL VFR CONDITIONS PREVAILING
THROUGH THE REST OF THE OVERNIGHT.

&&

.MARINE...THE MAIN SYSTEM AFFECTING THE COASTAL WATERS FORECAST
WILL BE A STRONG RIDGE OF HIGH PRESSURE FORECAST TO BUILD
SOUTHWARD THROUGH THE MID-ATLANTIC REGION EARLY NEXT WEEK. A
DECAYING FRONTAL BOUNDARY WILL DISSIPATE NORTH OF THE WATERS
TONIGHT AND SUNDAY FOLLOWED BY A TIGHTENING OF THE PRESSURE
GRADIENT BETWEEN THE LARGE HIGH TO THE NORTH AND LOWER PRESSURES
TO THE SOUTH. WE SHOULD GET BY THE REST OF THE WEEKEND AND MOST OF
MONDAY WITH BENIGN BOATING CONDITIONS. BY MONDAY NIGHT THE
TIGHTENING PRESSURE GRADIENT WILL HELP TO ENHANCE AN EASTERLY
SURGE RESULTING IN WINDS OF AROUND 15 KNOTS. THE ENHANCED EASTERLY
FLOW WILL CONTINUE ON WEDNESDAY AND THURSDAY WITH STRONGEST WINDS
IN THE EVENING AND OVERNIGHT HOURS...LIKELY REACHING AT LEAST
EXERCISE CAUTION LEVELS AT TIMES.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  77  92 /  20  50  30  50
FMY  76  93  76  92 /  20  50  30  50
GIF  75  94  75  93 /  20  50  10  50
SRQ  75  93  76  93 /  20  40  30  50
BKV  70  93  72  93 /  20  50  20  50
SPG  80  92  79  91 /  20  40  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
AVIATION...MROCZKA
Hazardous weather outlook, Sep 14, 5:32 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
532 AM EDT SAT SEP 14 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-142145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
532 AM EDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE GREATER CHANCES FOR RAIN WILL BE FOR
INLAND AND SOUTHERN AREAS. THE STRONGER STORMS THAT FORM WILL
PRODUCE GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY AS EASTERLY WINDS CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Sep 14, 5:55 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
555 PM EDT SAT SEP 14 2013

FLZ057-142230-
HIGHLANDS-
555 PM EDT SAT SEP 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL
HIGHLANDS COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 630 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR SEBRING REGIONAL AIRPORT...OR 7
MILES EAST OF SEBRING...MOVING NORTHEAST AT 10 MPH WILL AFFECT
SEBRING REGIONAL AIRPORT AND AVON PARK AIR FORCE RANGE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2754 8120 2749 8120 2749 8118 2746 8116
      2740 8139 2756 8147 2765 8128 2764 8119
      2757 8116
TIME...MOT...LOC 2155Z 247DEG 7KT 2751 8133

RAG

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:55 PM EDTSpecial Weather StatementTBWHighlands35 min
Sep 14, 6:16 PM EDTAreal Flood AdvisoryTBWHighlands89 min
Sep 14, 6:49 PM EDTSpecial Weather StatementTBWHardee41 min
Sep 14, 6:51 PM EDTSpecial Weather StatementTBWDeSoto24 min
Sep 14, 6:55 PM EDTSpecial Weather StatementTBWHillsborough50 min
Sep 14, 7:04 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee41 min
Sep 14, 7:22 PM EDTSpecial Weather StatementTBWLee38 min
Sep 14, 7:44 PM EDTAreal Flood AdvisoryTBWHardee61 min
Sep 14, 7:57 PM EDTSpecial Weather StatementTBWHardee48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.